Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 91, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 20, 2013, 12:38 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2013, 12:38 PM MST (19:38 UTC)
- Expired
- Sep 20, 2013, 1:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3408 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
954 WUUS55 KTWC 201938 SVRTWC AZC003-202015- /O.NEW.KTWC.SV.W.0091.130920T1938Z-130920T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1238 PM MST FRI SEP 20 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 115 PM MST * AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MULESHOE RANCH PRESERVE...OR 27 MILES WEST OF WILLCOX. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASCABEL PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3225 11017 3223 11044 3242 11045 3242 11017 TIME...MOT...LOC 1938Z 034DEG 0KT 3234 11028 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:21 AM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 20, 9:21 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 921 AM MST FRI SEP 20 2013 .SYNOPSIS...A BIT OF LOW AND MID LEVEL MOISTURE WILL ALLOW FOR ISOLATED THUNDERSTORMS ACROSS SOUTHERN ARIZONA EAST OF TUCSON THIS AFTERNOON AND EVENING. THIS MOISTURE WILL SPREAD FURTHER WEST TONIGHT INTO SATURDAY RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA LATER SATURDAY. THEREAFTER...A DRY WESTERLY FLOW WILL DEVELOP OVER THE REGION BRINGING AN END TO THE RAIN CHANCES NEXT WEEK && .DISCUSSION...NO CHANGES IN THE CURRENT FORECAST THINKING AS A SLIGHT INCREASE IN MOISTURE THROUGH SATURDAY SHOULD GIVE WAY TO A FEW MORE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THIS WILL BE FOLLOWED BY A DRY SPELL AS A MODERATE WESTERLY FLOW ALOFT SETTLES OVER THE REGION. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR MORE DETAILS. && .AVIATION...KTUS VICINITY WWD/NWWD SKC CONDITIONS. FEW-SCT CLOUDS ABOVE 10K FT FROM KTUS EASTWARD THROUGH AROUND 20/20Z. FROM 20/20Z THROUGH 21/03Z POSSIBLE ISOLD -TSRA/-SHRA EAST AND SOUTH OF KTUS...MAINLY NEAR THE NEW MEXICO BORDER AND INTERNATIONAL BORDER WITH SCT-BKN CLOUDS AROUND 8-12K FT AGL. SURFACE WIND AREA-WIDE GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS MAINLY NEAR THE NEW MEXICO BORDER DURING THE AFTERNOON AND EVENING HOURS AGAIN TODAY. THERE WILL BE SOME INCREASE IN MOISTURE ON SATURDAY AS A STORM SYSTEM APPROACHES FROM THE NORTHWEST. THUS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF SOUTHEAST ARIZONA SATURDAY AND SATURDAY EVENING. THEREAFTER...MARKEDLY DRIER CONDITIONS WILL PREVAIL EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR INTO EARLY NEXT WEEK EXCEPT FOR STRONGER WEST TO SOUTHWEST WINDS LATE THIS WEEKEND. && .PREV DISCUSSION...PRETTY QUIET ACROSS SE AZ THIS MORNING WITH JUST A FEW MID LEVEL CLOUDS AROUND. LATEST MESOSCALE ANALYSIS INDICATES LOW/MID LEVEL MOISTURE EDGING ITS WAY WESTWARD FROM WHERE IT WAS LATE YESTERDAY. THIS FITS LATEST MODEL IDEAS WHICH SHOULD BRING THE AFTERNOON CONVECTION A BIT FURTHER WEST. TWEAKED THE FORECAST TO INDICATE THIS LINE OF THINKING. BASICALLY BEST CHANCE IS ROUGHLY BENSON EASTWARD BUT WOULD NOT BE TOO SURPRISED TO SEE SOMETHING POP OFF THE RINCONS...CATALINAS OR DOWN NEAR THE SANTA RITAS. WITH LITTLE CHANGE TO THE THERMAL PROFILE TEMPERATURES SHOULD BE SIMILAR TO YESTERDAY. FOR SATURDAY...A DECENT TROUGH MOVING ONTO THE WEST COAST WILL HELP PULL THE MOISTURE A BIT FURTHER WEST FOR A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE FORECAST AREA THAT AFTERNOON AND EVENING. LIKELY THE LAST CHANCE FOR MONSOONAL THUNDERSTORMS FOR THE 2013 SEASON. THICKNESS LEVELS RISE A BIT BUT SO DOES THE CLOUD COVER SO THE WITH THE BLEND OF THESE TWO OPPOSING FORCES TEMPERATURES LIKELY TO BE SIMILAR TO THE PREVIOUS TWO DAYS. CHANGES REALLY BEGIN TO TAKE PLACE SUNDAY AS THE UPPER TROUGH MOVES EAST ACROSS THE AREA DURING THE DAY. THIS SYSTEM WILL KICK UP A WESTERLY BREEZE AND FORCE THE MOISTURE OFF TO THE EAST THROUGH THE DAY. MODELS HAVE SLOWED UP THE PASSAGE OF THIS FEATURE A BIT AND IF THAT TREND CONTINUES COULD END UP WITH SOME CONVECTION NEAR THE NEW MEXICO BORDER THAT AFTERNOON WITH THE LINGERING MOISTURE AND THE PASSAGE OF THE TROUGH AXIS DURING THE AFTERNOON HOURS. FOR NOW WILL LEAVE THE DRY FORECAST IN PLACE BUT WILL NEED TO KEEP AN EYE ON THAT. OTHERWISE WE SHOULD HAVE A DECENT WEST TO SOUTHWEST BREEZE AND SLIGHTLY COOLER TEMPERATURES. BEYOND THAT...DRY AIR RULES THROUGH THE NEXT WEEK WHICH MEANS NO SHOWERS OR THUNDERSTORMS AND MOSTLY CLEAR SKIES. COOLER /NEAR NORMAL/ TEMPERATURES ARE EXPECTED WITH WESTERLY WINDS PICKING UP A BIT LATE IN THE WEEK AS ANOTHER UPPER TROUGH PASSES BY TO THE NORTH. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 20, 11:46 AM MST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1146 AM MST FRI SEP 20 2013 AZZ503-513-201930- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1146 AM MST FRI SEP 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES NEAR PARKER CANYON LAKE UNTIL 1230 PM MST... AT 1139 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF SIERRA VISTA NEAR PARKER CANYON LAKE...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES. LAT...LON 3134 11030 3133 11058 3149 11052 3148 11032 TIME...MOT...LOC 1846Z 011DEG 5KT 3141 11043
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:46 AM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Sep 20, 1:17 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Sep 20, 1:22 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 20, 1:47 PM MST | Special Weather Statement | TWC | 28 min | |
| Sep 20, 1:52 PM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Sep 20, 2:56 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Sep 20, 3:10 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Sep 20, 4:00 PM MST | Areal Flood Advisory | TWC | Cochise | 90 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.